Secondary Logo

Journal Logo

Headache During Mesalamine Therapy: A Case Report of Mesalamine-Induced Pseudotumor Cerebri

Rottembourg, Diane*; Labarthe, François*; Arsene, Sophie; Jonville-Béra, Annie-Pierre; Maurage, Chantal*; Rolland, Jean-Claude*

Journal of Pediatric Gastroenterology and Nutrition: September 2001 - Volume 33 - Issue 3 - p 337-338
Case Reports
Free

*Service de Pédiatrie Générale, Nutrition, Hépatogastroentérologie, Hôpital Clocheville, †Service d’ophtalmologie, Hôpital Trousseau, ‡Service de Pharmacologie Clinique, Hôpital Bretonneau, Tours, France

Received July 27, 2000; accepted March 28, 2001.

Address correspondence and reprint requests to Dr. Chantal Maurage, Hôpital Clocheville, Service de Pédiatrie R, 49 boulevard Béranger, 37044 Tours Cedex, France (e-mail: maurage@med.univ-tours.fr).

Headache has been reported in clinical trials evaluating mesalamine, with an incidence of approximately 6.5%(1). Oral prolonged-release mesalamine (PENTASA; Roberts Pharmaceutical Corp., Eatontown, NJ) is useful in the management of Crohn disease (2), in particular for prevention of relapse during remission (3).

We describe a young patient with Crohn disease in whom an acute headache developed shortly after beginning mesalamine treatment (3 g/day). The headache was linked to benign intracranial hypertension (pseudotumor cerebri). Papillary edema and other symptoms regressed after discontinuation of mesalamine.

This case leads to the following conclusions. First, mesalamine must be added to the list of medications associated with pseudotumor cerebri. Second, patients in whom headaches develop while receiving mesalamine should undergo fundoscopic examination.

Back to Top | Article Outline

CASE REPORT

The patient is an 11-year-old girl in whom Crohn disease was diagnosed based on symptoms such as weight loss and intermittent diarrhea and was confirmed by histologic examination of specimens obtained by a colonoscopy. Results of an upper gastrointestinal and small bowel series were normal.

She was first treated with mesalamine (3 g/day) in July 1999. Silicates and trimebutine (300 mg daily) were sometimes added to this medication because she experienced periods of more intensive diarrhea (1 week per month over 3 months).

Approximately 3 weeks after beginning therapy, the patient began experiencing headaches. The pain was bilateral. Initially, the pain was relieved with common drugs (paracetamol 1 g/day twice or thrice weekly). However, the pain became more and more severe from August to October 1999.

The patient was admitted to our hospital in October 1999 because her inflammatory bowel disease was not controlled by the above-mentioned therapy and because she experienced acute headaches. Observation showed that she had severe diarrhea (nighttime as well as daytime), anorexia, asthenia, and that she experienced headaches. There were no other neurologic signs and there was no diplopia. Arterial pressure was normal. Elevated erythrocyte sedimentation rate confirmed her active inflammatory disease.

The patient underwent a complete ophthalmologic examination. The visual acuity, the oculopalpebral motility, and anterior segment examination results were normal for both eyes. The photomotor reflex was present and symmetric. The fundus biomicroscopy revealed bilateral optic disc edema (stage 1) without retinal hemorrheas. The visual field examination showed only an enlargement of the blind spot for both eyes. Normal computed tomography scan of the head enabled diagnosis of pseudotumor cerebri.

Suspecting a drug-induced effect, mesalamine was discontinued, and no further medication was given. Fundoscopic examination was performed 8 days later and showed that the patient’s edema was decreasing, which allowed us to initiate steroid therapy. One week after discontinuation of mesalamine, her headache began to weaken, disappearing completely 1 month later, although Crohn disease activity was not reduced.

Repeated fundoscopic examinations showed a rapid regression of papilloedema on the left side, whereas on the right side, the papilloedema decreased but was persistant in January 2000, despite steroid therapy. The patient’s visual field was normal in January 2000, and ophthalmologic examination showed a persistent, minor optic disc edema on the right side alone.

Back to Top | Article Outline

DISCUSSION

Pseudotumor cerebri (4) occurs spontaneously, especially among young, obese women. Furthermore, several medications are believed to cause pseudotumor cerebri, including antimicrobials (tetracycline, nalidixic acid), vitamin A, amiodarone, lithium carbonate, chemotherapy agents, growth hormone, and corticosteroids (5). This case shows a causal relationship between the beginning of mesalamine treatment and development of pseudotumor cerebri.

Temporal correlation between the initiation of mesalamine therapy and first symptoms, the regression of headaches after discontinuation of the medication, and the absence of relapse are several factors that support this causal relationship. Mesalamine should be added to the above-mentioned list of drugs associated with pseudotumor cerebri.

Other reported adverse reactions resulting from mesalamine are: pericarditis, acute pancreatitis, chronic hepatitis, lupus syndrome, and nephropathy (6). Relation to the medication is not always evident because some adverse reactions (e.g., pericarditis (7) or pancreatitis (8)) may be extraintestinal manifestations of Crohn disease.

Pseudotumor cerebri previously has not been described in the literature as an extraintestinal manifestation of inflammatory bowel disease. Although we canot be absolutely certain, pseudotumor cerebri development in our patient is believed to be drug induced because mesalamine was the only medication involved in her case.

Headaches are a known side effect of sulfasalazine (composed of mesalamine and sulfapyridine). This effect is related to a high concentration of sulfapyridine and to poor acetylation of the drug (9). After administration of mesalamine, reported central nervous system effects are: headaches, malaise, anxiety, insomnia, depression, somnolence, paresthesia, hyperesthesia, and tremor. The randomized trial of Rachmilewitt (10), comparing mesalamine and sulfasalazine in the treatment of active ulcerative colitis, reported that the most frequently occurring adverse events were: hypersensivity, headaches, nausea, vomiting, and abdominal pain. This indicates that headaches are a frequent side effect of mesalamine treatment. Thus, we believe it is necessary, in cases of acute headache, that a fundoscopic examination be performed to eliminate papillary edema.

Back to Top | Article Outline

REFERENCES

1. Guarino J, Chatzinoff M, Berk T, et al. 5-Aminosalicylic acid enemas in refractory distal ulcerative colitis: long time results. Am J Gastroenterol. 1987; 82: 732–7.
2. Clemett D, Markham A. Prolonged-release mesalamine: a review of its therapeutic potential in ulcerative colitis and Crohn’s disease. Drugs 2000; 59: 929–56.
3. Arber N, Odes HS, Fireman Z, et al. A controlled double blind multicenter study of 5-aminosalicylic acid in patients with Crohn’s disease in remission. J Clin Gastroenterolog. 1995; 20: 203–6.
4. Boeri R. The pseudotumor cerebri. Curr Opin Neurol. 1994; 7: 69–73.
5. Newton M, Cooper BT. Benign intracranial hypertension during prednisolone treatment for inflammatory bowel disease. Gut. 1994; 35: 423–5.
6. Saubermann LJ, Wolf JL. Mesalazine: safe at first look. Inflamm Bowel Dis. 1999; 5: 148–9.
7. Sentongo TAS, Piccoli DA. Recurrent pericarditis due to mesalamine hypersensitivity: a pediatric case report and review of literature. J Pediatr Gastroenterol Nutr. 1998; 27: 344–7.
8. Decocq G, Gras-Champel V, Vrolant-Mille C, et al. Acute pancreatitis induced by drugs derived from 5-aminosalicylic acid: case report and review of the literature. Therapie. 1999; 54: 41–8.
9. Watkinson G. Sulphasalazine: a review of 40 year’s experience. Drugs. 1986; 32 (suppl 1): 1–11.
10. Rachmilewitz D. Coated mesalamine versus sulphalazine in the treatment of active ulcerative colitis: a randomized trial. BMJ. 1989; 298: 82–6.
© 2001 Lippincott Williams & Wilkins, Inc.